Alert archive / West Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 59, NWS Blacksburg, VA

June 28, 1995Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 28, 1995, 1:07 AM EDT for Mercer County, West Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 28, 1995, 1:07 AM EDT (05:07 UTC)
Expired
Jun 28, 1995, 4:15 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Mercer County, WV

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 280508
FFWRNK
WVC055-280815-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 AM EDT WED JUN 28 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  415 AM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTH CENTRAL WEST VIRGINIA
 
   ...MERCER COUNTY
 
AT 105 AM THUNDERSTORMS PRODUCING VERY HEAVY RAIN WERE LOCATED OVER
MERCER COUNTY. RADAR RAINFALL ESTIMATES INDICATED UP TO 2.25 INCHES OF
RAIN SINCE MIDNIGHT. BLUEFIELD POLICE REPORT SERIOUS STREET FLOODING
WITH SEVERAL STREETS IMPASSABLE.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 8:25 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 27, 8:25 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT TUE JUN 27 1995

RECOMMENDATIONS...

CRW...NONE TO ADD TO PVS DISCUSSIONS

WBC/RDU... BELIEVE WE CAN LET WATCH EXPIRE THIS EVE...BUT THINK LOW
CHC POPS CAN BE CARRIED THRU NIGHT.

DISCUSSION...

GILES CTY A REAL MESS.  ADDTNL TSTMS DVLPING OVR NRV...MAINLY TO S
OVR CARROLL CTY.  THIS SEEMS TO BE MOST ACTIVE AREA AND THUS FFA
THIS AREA A GOOD IDEA.

ELSEWHERE...TREND SEEMS TO BE FOR TSTMS TO DECREASE.  STILL ONE GOOD
STM ALG ALLEGHANY/SURRY NC BRDR...BUT XPCT THIS TO WINDING DOWN BY
ZONE ISSUANCE.  W/ JUICY AIR MASS AND FNT HANGING ARND FAR ERN PTN OF
CWA...WD NOT RULE OUT A FEW TSTMS OVNT. THO RAFL SHD BE HVY ATTMS W/
ANY STMS DO NOT FEEL THAT THREAT IS WIDESPREAD ENUF TO CONT WATCH.

FOG A GOOD BET AGAIN TNT W/ SM AREAS GETTING DOWN TO DENSE
CLASSIFICATION.

DESROSIERS

In the hours before

Special weather statement, Jun 27, 10:04 PM EDT, 3 hours 3 minutes before
VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-
NCZ001>006-018>020-280900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 PM EDT TUE JUN 27 1995

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH 400 AM FOR SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA...

THE FLASH FLOOD WATCH FOR THE ALLEGHANY HIGHLANDS...SOUTH CENTRAL
PIEDMONT AND GREENBRIER VALLEY HAS BEEN EXTENDED UNTIL 400 AM
WEDNESDAY MORNING.  IN ADDITION...A FLASH FLOOD WATCH HAS BEEN
POSTED FOR MERCER...MONROE AND SUMMERS COUNTIES IN SOUTHEAST WEST
VIRGINIA AND THE NEW RIVER VALLEY IN VIRGINIA UNTIL 400 AM WEDNESDAY
MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE WATCH AREA TONIGHT.  THE STORMS WHICH DO PERSIST WILL CONTAIN
VERY HEAVY RAINFALL AND SHOULD MOVE ONLY SLOWLY TO THE NORTHEAST.
THE COMBINATION OF THESE TWO FACTORS COULD RESULT IN LOCAL RAINFALL
RATES OF 1 TO 2 INCHES AN HOUR.

THE RAIN WILL BE FALLING ON SATURATED GROUNDS WHICH COULD LEAD TO
FLASH FLOODING OF ALREADY HIGH CREEKS AND STREAMS.  STREET AND URBAN
FLOODING AND PONDING OF WATER IN OTHER POOR DRAINAGE AREAS IS ALSO
POSSIBLE.

OVER NORTHWEST NORTH CAROLINA...WIDELY SCATTERED THUNDERSTORMS WILL
ALSO PRODUCE VERY HEAVY RAIN...BUT WITH THE MAIN THREAT BEING
LOCALIZED PONDING OF WATER ON STREETS AND POOR DRAINAGE AREAS.

PERSONS IN FLOOD PRONE LOCATIONS...ESPECIALLY IN THE WATCH AREA...
SHOULD BE AWARE OF WEATHER CONDITIONS AND BE ALERT TO RISING CREEKS
AND STREAMS.  BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL
TELEVISION OR RADIO STATION FOR THE LATEST STATEMENTS AND POSSIBLE
WARNINGS.

DESROSIERS


Special weather statement, Jun 27, 11:18 PM EDT, 1 hour 49 minutes before
WVZ042-VAZ010-280455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 PM EDT TUE JUN 27 1995

AT 1118 PM EDT...DOPPLER WEATHER RADAR IN BLACKSBURG INDICATED FROM
ONE TO TWO INCHES OF RAIN HAS OVER WESTERN BLAND COUNTY.  THE
HEAVIEST RAINFALL WAS WEST OF THE TOWN OF ROCKY GAP...ALONG ROUTE
61.  THE THUNDERSTORM PRODUCING THIS RAIN WAS MOVING SLOWLY TO THE
NORTHEAST AND WILL MOVE INTO THE BLUEFIELD WEST VIRGINIA AREA BY
1145 PM.

FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON ROUTE 61 IS
POSSIBLE THROUGH 1230 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

DESROSIERS
Special weather statement, Jun 27, 11:19 PM EDT, 1 hour 48 minutes before
WVZ042-VAZ010-280455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 PM EDT TUE JUN 27 1995

AT 1118 PM EDT...DOPPLER WEATHER RADAR IN BLACKSBURG INDICATED FROM
ONE TO TWO INCHES OF RAIN HAS OVER WESTERN BLAND COUNTY.  THE
HEAVIEST RAINFALL WAS WEST OF THE TOWN OF ROCKY GAP...ALONG ROUTE
61.  THE THUNDERSTORM PRODUCING THIS RAIN WAS MOVING SLOWLY TO THE
NORTHEAST AND WILL MOVE INTO THE BLUEFIELD WEST VIRGINIA AREA BY
1145 PM.

FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON ROUTE 61 IS
POSSIBLE THROUGH 1230 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CDAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

DESROSIERS
Special weather statement, Jun 27, 11:45 PM EDT, 1 hour 22 minutes before
WVZ042-280520-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 PM EDT TUE JUN 27 1995

AT 1145 PM EDT...DOPPLER WEATHER RADAR INDICATED THAT RAINFALL
AMOUNTS FROM THREE-QUARTERS /0.75/ TO ONE AND A HALF /1.5/ INCHES
HAD FALLEN OVER MERCER COUNTY SINCE 1045 PM.  THE HEAVIEST RAIN HAD
FALLEN JUST EAST OF THE TOWN OF BLUEFIELD.

SEVERAL THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL CONTINUE
TO MOVE THROUGH MERCER COUNTY THROUGH 100 AM.

FLOODING OF AREA ROADS AND PONDING OF WATER IN LOW LYING AREAS IS
POSSIBLE THROUGH EARLY TONIGHT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

DESROSIERS
Local storm report, Jun 28, 12:18 AM EDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT WED JUN 28 1995

DATE/TIME           COUNTY/CITY              EVENT

27/ 700 PM TO       GILES/ PEARISBURG        5+ INCHES OF RAIN FELL
    1030 PM                                  IN A TIME SPAN ROUGHLY
                                             FROM 515 PM TO 830 PM.
                                             WIDESPREAD FLOODING
                                             RESULTED WITH AS MUCH
                                             AS A FOOT OF WATER ON
                                             MANY CITY ROADS.  ROUTE
                                             100 WAS CLOSED AND
                                             THE VIRGINIA DEPT. OF
                                             TRANSPORTATION ROUTED
                                             TRAFFIC AROUND TOWN.
                                             BASEMENTS OF MANY
                                             HOMES AND BUISINESSES
                                             WERE FLOODED.  REPORTS
                                             FROM THE COUNTY SHERIFF
                                             AT 1030 PM INDICATED
                                             THAT THE FLOOD WATERS
                                             HAD BEGUN TO RECEDE
                                             AND THAT ROUTE 100 HAD
                                             BEEN REOPENED.

DSD
Local storm report, Jun 28, 12:20 AM EDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT WED JUN 28 1995

DATE/TIME           COUNTY/CITY              EVENT

27/ 700 PM TO       GILES/ PEARISBURG        5+ INCHES OF RAIN FELL
    1030 PM                                  IN A TIME SPAN ROUGHLY
                                             FROM 515 PM TO 830 PM.
                                             WIDESPREAD FLOODING
                                             RESULTED WITH AS MUCH
                                             AS A FOOT OF WATER ON
                                             MANY CITY ROADS.  ROUTE
                                             100 WAS CLOSED AND
                                             THE VIRGINIA DEPT. OF
                                             TRANSPORTATION ROUTED
                                             TRAFFIC AROUND TOWN.
                                             BASEMENTS OF MANY
                                             HOMES AND BUISINESSES
                                             WERE FLOODED.  REPORTS
                                             FROM THE COUNTY SHERIFF
                                             AT 1030 PM INDICATED
                                             THAT THE FLOOD WATERS
                                             HAD BEGUN TO RECEDE
                                             AND THAT ROUTE 100 HAD
                                             BEEN REOPENED.

DSD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:25 AM EDTFlash Flood WarningRNKMercer3 hr
Jun 28, 1:14 PM EDTFlash Flood WarningRNKMercer2 hr

Nearby

Flash Flood Warnings in West Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.